Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 17, 1999, 2:56 PM CDT for Sedgwick County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1999, 2:56 PM CDT (19:56 UTC)
- Expired
- May 17, 1999, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 172007
FFWICT
KSC173-180200-
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CDT MON MAY 17 1999
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
EFFECTIVE UNTIL 900 PM CDT MONDAY EVENING FOR PEOPLE IN THE FOLLOWING
COUNTY
IN SOUTH CENTRAL KANSAS
WESTERN SEDGWICK
A FLOOD WARNING HAS BEEN ISSUED ALONG THE COWSKIN CREEK AND ITS
TRIBUTARIES IN SEDGWICK COUNTY. HEAVY RAINS SUNDAY NIGHT AND EARLY
MONDAY MORNING DROPPED 3-6 INCHES OF RAINFALL ON THE UPPER REACHES
OF THE COWSKIN BASIN. THE RESULT OF THIS RAINFALL HAS BEEN A SLOW
BUT PERSISTENT RISE IN LEVELS ALONG THE CREEK THROUGHOUT THE DAY.
THE COWSKIN AND CALFSKIN CREEKS ARE STILL EXPECTED TO SLOWLY RISE
THROUGH THIS EVENING ACROSS SEDGWICK COUNTY AND WESTERN PARTS OF
WICHITA...AS UPSTREAM FIELDS AND STREAMS CONTINUE TO DRAIN INTO THE
BASIN. RISING WATER AND WATER OVER ROADS IS STILL LIKELY TO BE A
PROBLEM INTO TONIGHT...AND SOME LOW LYING RESIDENTIAL PROPERTIES MAY
ALSO BE AT RISK OF FLOODING. NO ADDITIONAL RAINFALL IS FORECAST FOR
THE NEXT SEVERAL DAYS.
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
RIVER RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED. BUT ALL
INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS IMMEDIATELY.
BAKERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:40 PM CDT, 16 minutes earlier.
Area forecast discussion, May 17, 2:40 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 240 PM CDT MON MAY 17 1999 MAIN PROBLEM WITH THIS PACKAGE WILL BE TEMPERATURES THROUGHOUT AND PRECIPITATION CHANCES IN THE EXTENDED. HIGH PRESSURE WILL FILL IN THE PLAINS THIS EVENING AND BRING DRIER AIR TO THE REGION. THIS SHOULD CLEAR THE SKIES AND WEAKEN THE WINDS ACROSS THE WESTERN TWO THIRDS OF THE CWA. THE CLOUDS MAY HANG ON A BIT LONGER IN THE SOUTHEAST SECTIONS. ON TUESDAY...THE HIGH PRESSURE WILL BEGIN TO MOVE EAST AND ALLOW FOR SOME RETURN FLOW IN THE WESTERN SECTIONS. THE H8 TEMPERATURES ARE AROUND 14C...SO I WILL TRIM A FEW DEGREES OF OFF THE FWC VALUES. I AM EXPECTING SOME FAIR WEATHER CUMULUS TO DEVELOP...BUT NOTHING DRASTIC. AS THE MOISTURE INCREASES ON WEDNESDAY...THE CLOUD COVER MAY BECOME A BIT MORE ABUNDANT...PARTLY CLOUDY SEEMS REASONABLE. THE H8 TEMPERATURES WARM TO AROUND 16C...SO NEAR 80 SHOULD BE A GOOD CALL. EXTENDED... BOUNDARY WILL STRETCH ALONG THE LEE SIDE OF THE ROCKIES AND MAY FIRE A FEW THUNDERSTORMS IN THE WESTERN SECTIONS OF THE STATE WEDNESDAY NIGHT. THESE STORMS COULD TRAVERSE INTO THE WESTERN SECTIONS OF OUR CWA WEDNESDAY NIGHT AND THURSDAY MORNING. AS THE BOUNDARY MOVES EAST THURSDAY...STORMS MAY FIRE ACROSS ALL OF THE CWA. WITH THE BOUNDARY EAST OF THE AREA ON FRIDAY...NO PRECIPITATION WILL BE MENTIONED. NUMBERS TO FOLLOW LATER. CHANCE .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:07 PM CDT | Tornado Warning | ICT | Kingman | 53 min |
| May 16, 7:26 PM CDT | Tornado Warning | ICT | Marion | 64 min |
| May 16, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 65 min |
| May 16, 7:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 65 min |
| May 16, 8:40 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 65 min |
| May 16, 8:42 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 63 min |
| May 16, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 65 min |
| May 16, 9:57 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| May 16, 10:09 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 66 min |
| May 16, 10:45 PM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
| May 16, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
| May 17, 12:08 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 67 min |
| May 17, 12:21 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 54 min |
| May 17, 12:33 AM CDT | Flash Flood Warning | ICT | Sedgwick | 6 hr |
| May 17, 12:56 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
| May 17, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 62 min |
| May 17, 1:07 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 68 min |
| May 17, 1:35 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Neosho | 55 min |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.